MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR

SMITH & NEPHEW, INC. OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR
Catalog Number 74018902
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that during tka surgery, while impacting the final femur implant.The tip of an outer-grip locking fem implant impactor broke off.The broken off piece was retrieved.The wound was irrigated and no pieces were left in the wound.Surgery was resumed after a non-significant delay with a change in surgical technique.No injuries to the patient were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed a small piece of the tip of the device fractured off.The device as a whole shows extensive signs of wear and use.This inspection was conducted by the naked eye.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19357976
Report Number1020279-2024-00977
Device Sequence Number19782663
Product Code HWA
UDI-Device Identifier00885556697962
UDI-Public00885556697962
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number74018902
Device Lot Number20DM16264
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2024
Supplement Date Received by Manufacturer07/22/2024
Initial Report FDA Received Date05/21/2024
Supplement Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/28/2020
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown